Maine, 2009High Wind in Maine, May 14, 2009
May 14, 2009 · NWS CAR · 13 events in 13 counties and zones
with wind gusts of 50 to 60 mph common. The strong winds developed during the late morning and early afternoon hours of the 14th and continued through the evening.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed in advance of a cold front crossing the region...with wind gusts of 50 to 60 mph common. The strong winds developed during the late morning and early afternoon hours of the 14th and continued through the evening. The winds toppled many trees and power lines. The fallen power lines led to thousands of custormers loosing power across the region at various times during the event. The combination of sparks from fallen power lines and dry conditions contributed to several small grass fires. Minor structural damage was also reported with some roof damage. A roof was partially torn from a gas station in Ashland in northeast Aroostook county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at May 14, 8:53 AM EST, 1 hour 37 minutes earlier.
Area forecast discussion, May 14, 8:53 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
953 AM EDT THU MAY 14 2009
.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST OF THE AREA TODAY WHILE A STRONG LOW
LIFTS ACROSS WESTERN QUEBEC PROVINCE. A COLD FRONT WILL CROSS THE
REGION TONIGHT AND FRIDAY. HIGH PRESSURE WILL RETURN FRIDAY NIGHT
INTO EARLY SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
HAVE UPDATED TO INCREASE WIND AND WIND ADVISORY STARTING AT 1500Z.
HIGH PRESSURE WILL CONTINUE MOVING FURTHER EAST TODAY...WHILE LOW
PRESSURE LIFTS ACROSS WESTERN QUEBEC PROVINCE. THE LOW WILL DRAW A
WARM FRONT NORTH ACROSS THE REGION TODAY...WHILE A COLD FRONT
MOVES EAST ACROSS QUEBEC PROVINCE. WINDS WILL INCREASE TODAY WITH
A SOUTHERLY LOW LEVEL JET DEVELOPING ACROSS THE REGION BETWEEN
RETREATING HIGH PRESSURE AND THE APPROACHING COLD FRONT. WINDS WILL
INCREASE TO SUSTAINED SPEEDS OF 25 TO 35 MPH THIS AFTERNOON...WITH
GUSTS UP TO 50 MPH. THUS...A WIND ADVISORY REMAINS IN EFFECT FOR
THE REGION THIS AFTERNOON INTO TONIGHT. OTHERWISE...CLOUD COVER
WILL INCREASE TODAY WITH SCATTERED SHOWERS DEVELOPING LATER THIS
AFTERNOON. THE COLD FRONT WILL BEGIN TO CROSS THE REGION TONIGHT
WITH SHOWERS OCCURRING IN ADVANCE OF THE FRONT. WINDS WILL BEGIN TO
DIMINISH LATER TONIGHT...WITH THE LOW LEVEL JET MOVING EAST OF THE
REGION. HIGH TEMPERATURES TODAY WILL RANGE FROM THE MID 60S
NORTH...TO THE LOWER 60S INTERIOR DOWNEAST WITH MID 50S ALONG THE
DOWNEAST COAST WHERE ONSHORE WINDS WILL KEEP TEMPERATURES COOLER.
LOW TEMPERATURES TONIGHT WILL RANGE FROM THE LOWER TO MID 40S
NORTH...TO THE MID TO UPPER 40S DOWNEAST.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
MID AND UPPER LEVEL MOISTURE WILL QUICKLY MOVE AWAY TO THE EAST
ON FRIDAY. HOWEVER...SOME LOW LEVEL MOISTURE WILL LINGER AS A
SURFACE COLD FRONT SLOWLY MOVES ACROSS THE STATE. SOME
STRATOCUMULUS AND PERHAPS A STRAY SHOWER WILL BE AROUND EARLY
FRIDAY. SKIES WILL THEN TREND CLEARER LATER IN THE DAY AS DRY AIR
AND HIGH PRESSURE FOLLOWS THE FRONTAL PASSAGE. HIGH PRESSURE WILL
THEN BRING DRY AND SEASONABLE CONDITIONS FRIDAY NIGHT INTO
SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MOISTURE AHEAD OF A COLD FRONT LIFTING INTO CANADA WILL THEN
BRING SHOWERS IN LATE SATURDAY NIGHT INTO SUNDAY. SOME
THUNDERSTORMS MAY EFFECT DOWNEAST AREAS WHERE SOME UPPER LEVEL
DIVERGENCE AND ASSOCIATED LIFT MAY ACCOMPANY THE FRONT. HIGH
PRESSURE BUILDING ONTO THE EAST COAST IS THEN EXPECTED TO BRING
DRY AND MILD CONDITIONS INTO EARLY NEXT WEEK. THE NEW GFS KEEPS
THE HIGH STRONG ENOUGH TO KEEP THE REGION DRY AS A FRONT PASSES
NORTH OF THE STATE ON WEDNESDAY. HOWEVER...THE TOP OF THE RIDGE
APPEARS TOO BROAD TO COMPLETELY PREVENT FRONT FROM SLIDING INTO
THE AREA SO INCLUDED CHC FOR SHOWERS NORTH...AND SLIGHT CHANCE
DOWNEAST WEDNESDAY.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED ACROSS THE REGION FOR MUCH OF
TODAY...WITH MVFR CONDITIONS POSSIBLE STARTING LATER THIS
AFTERNOON WITH DEVELOPING SHOWERS. GENERALLY MVFR CONDITIONS ARE
EXPECTED ACROSS THE REGION TONIGHT WITH CONTINUING SHOWERS. LOW
LEVEL WIND SHEAR COULD BE A CONCERN THIS MORNING UNTIL DIURNAL
HEATING HELPS BREAK THE INVERSION. STRONG GUSTY WINDS WILL THEN
OCCUR THIS AFTERNOON INTO TONIGHT. VFR CONDITIONS ARE EXPECTED
FRIDAY INTO SATURDAY. IFR CONDITIONS IN LOW CLOUDS SATURDAY NIGHT
INTO SUNDAY AS A FRONTAL SYSTEM MOVES THROUGH SHOULD THEN IMPROVE
TO VFR AGAIN SUNDAY AFTERNOON INTO MONDAY.
&&
.MARINE...
NEAR TERM: GALE FORCE WINDS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...PARTICULARLY NEAR THE COAST...THEN CONTINUE INTO
TONIGHT. THUS...A GALE WARNING IS NOW IN EFFECT THIS AFTERNOON INTO
TONIGHT. SMALL CRAFT ADVISORY LEVEL WINDS/SEAS ARE THEN EXPECTED
LATER TONIGHT.
SHORT TERM: SMALL CRAFT ADVISORY LEVEL WINDS/SEAS ARE EXPECTED
FRIDAY. WIND/SEAS SHOULD THEN BE BELOW SCA LEVELS SATURDAY THROUGH
MONDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR MEZ001>006-010-
011-015>017-029>032.
MARINE...GALE WARNING FROM 2 PM THIS AFTERNOON TO 4 AM EDT FRIDAY FOR
ANZ050>052.
&&
NEAR TERM...MIGNONE/NORCROSS
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...MIGNONE/NORCROSS
MARINE...MIGNONE/NORCROSS/BLOOMERHazardous weather outlook, May 14, 8:50 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
950 AM EDT THU MAY 14 2009
MEZ001>006-010-011-015>017-029>032-151200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
950 AM EDT THU MAY 14 2009
...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF STRONG WINDS AND ANY WIND DAMAGE WILL BE NEEDED
TODAY AND TONIGHT.
ANZ050>052-151200-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
950 AM EDT THU MAY 14 2009
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM EDT
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF STRONG WINDS AND ANY WIND DAMAGE WILL BE NEEDED
TODAY AND TONIGHT.
In the hours before
Local storm report, May 14, 10:01 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1101 AM EDT THU MAY 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND DMG ASHLAND 46.63N 68.41W
05/14/2009 AROOSTOOK ME EMERGENCY MNGR
TREE FELL ON POWER LINES IN ASHLAND.
1030 AM NON-TSTM WND DMG WASHBURN 46.79N 68.16W
05/14/2009 AROOSTOOK ME TRAINED SPOTTER
TREE DOWN OVER ROADWAY BETWEEN WASHBURN AND PRESQUE ISLE.
&&
TODDLHigh Wind, Northwest Aroostook
- When
- May 14, 10:30 AM EST to 9:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.
High Wind, Northeast Aroostook
- When
- May 14, 10:30 AM EST to 9:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines. Roof damage was also reported to some structures...with the roof partially torn from a gas station in Ashland.
High Wind, Northern Somerset
- When
- May 14, 10:30 AM EST to 9:00 PM EST
- Where
- Northern Somerset forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.
High Wind, Northern Piscataquis
- When
- May 14, 10:30 AM EST to 9:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.
High Wind, Northern Penobscot
- When
- May 14, 10:30 AM EST to 9:00 PM EST
- Where
- Northern Penobscot forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.
High Wind, Central Piscataquis
- When
- May 14, 10:30 AM EST to 9:00 PM EST
- Where
- Central Piscataquis forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.
High Wind, Central Penobscot
- When
- May 14, 10:30 AM EST to 9:00 PM EST
- Where
- Central Penobscot forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.
High Wind, Southern Piscataquis
- When
- May 14, 10:30 AM EST to 9:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.
High Wind, Southern Penobscot
- When
- May 14, 10:30 AM EST to 9:00 PM EST
- Where
- Southern Penobscot forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.
High Wind, Southeast Aroostook
- When
- May 14, 12:00 PM EST to 9:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.
High Wind, Northern Washington
- When
- May 14, 12:00 PM EST to 9:00 PM EST
- Where
- Northern Washington forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.
High Wind, Interior Hancock
- When
- May 14, 1:00 PM EST to 9:00 PM EST
- Where
- Interior Hancock forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.
High Wind, Central Washington
- When
- May 14, 1:00 PM EST to 9:00 PM EST
- Where
- Central Washington forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Indiana, May 14, 2009$300,000 · EF2 · 1 event
- Hail and Damaging Winds in Illinois, May 14, 2009$415,000 · 1 in hail · 5 events
- Flash Flooding in Virginia, May 14 to 15, 2009$290,000 · 10 events
- Hail and Damaging Wind in Florida, May 14, 2009$203,000 · 1 in hail · 6 events
- High Wind and Strong Wind in New York, May 14, 2009$120,000 · 52 kt wind · 9 events
- Strong Wind in Vermont, May 14, 2009$95,000 · 10 events
- High Wind and Strong Wind in New York, May 14, 2009$42,000 · 50 kt wind · 4 events
- Flooding in Iowa, May 14 to 17, 2009$40,000 · 4 events
- Flash Flooding and Hail in North Carolina, May 14 to 15, 2009$35,000 · 0.88 in hail · 4 events
- Tornadoes and Flash Flood in Texas, May 14, 2009$21,000 · EF0 · 15 events
- Damaging Winds in Missouri, May 14, 2009$15,000 · 56 kt wind · 2 events
- Tornado and Flash Flood in Arkansas, May 14, 2009$5,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169997, 169998, 170000, 170002, 170003, 170004, 170005, 170006, 170011, 170007, 170008, 170009, 170010.